BACKGROUND: Conventional management of Interferon-α-Induced Hyperthyroidism (IIH) with radioactive iodine (RAI) may be used when treatment with beta blockers or antithyroid drugs (ATD), proves ineffective or is contraindicated.
CASE PRESENTATION: We present a 38-year-old woman who has been treated with combined pegylated interferon alpha (INF-α) and Ribavirin for chronic hepatitis C. Destructive thyrotoxicosis appeared after four months of continuous IFN-α therapy and a beta blocker was prescribed. Initially, the patient presented normal TSH 2.4 µIU/mL, however during therapy with INF-α, TSH diminished to 0.05 and thyroid hormones were elevated: fT4 23.1 pmol/L, fT3 7.2 pmol/L. Ultrasound examination showed completely irregular and greatly decreased echogenicity of the thyroid gland. The radioiodine uptake (RAIU) was deeply decreased to 2 and 3% at 5 h and 24 h, respectively. The thyroid scintiscan showed lack of isotope accumulation. Hypothyroidism developed and L-thyroxine was prescribed. The following year, hyperthyroidism reoccurred with TSH 0.08 µIU/mL, fT4 26.4 pmol/L, fT3 8.2 pmol/L, positive TSHR-Abs 6.2 (normal <2 IU/L) and mild Graves' Ophthalmopathy (GO). RAIU values were 23% at 5 h and 46% at 24 h. Thyroid scintiscan showed diffuse goiter. At this point beta blocker was introduced and ATD was started. After three months of therapy an increased level of aminotransferases and granulocytopaenia were observed. Hence, the patient received RAI and glucocorticosteroid, while INF-α therapy was continued. After approximately 4 months, hypothyroidism reappeared with insignificantly raised TSH level. One year later the patient was euthyroid and required no further treatment.
CONCLUSIONS: Our report suggests that: 1. Radioiodine therapy might be an effective and safe method of treatment in cases of IIH with mild GO. 2. IFN-α therapy need not be discontinued in patients with IIH.